Alert archive / Colorado / Snow Squall Warnings in 2020
Snow Squall Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this snow squall warning at Feb 24, 2020, 8:42 AM MST for Morgan County, Weld County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2020, 8:42 AM MST (15:42 UTC)
- Expired
- Feb 24, 2020, 9:30 AM MST
- In force
- 48 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 54 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2265 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596 WWUS55 KBOU 241543 SQWBOU BULLETIN - IMMEDIATE BROADCAST REQUESTED Snow Squall Warning National Weather Service Denver CO 842 AM MST Mon Feb 24 2020 COC087-123-241630- /O.NEW.KBOU.SQ.W.0008.200224T1542Z-200224T1630Z/ Weld CO-Morgan CO- 842 AM MST Mon Feb 24 2020 The National Weather Service in Denver Colorado has issued a * Snow Squall Warning for... Southwestern Weld County in northeastern Colorado... Northwestern Morgan County in northeastern Colorado... * Until 930 AM MST. * At 842 AM MST, a dangerous snow squall was located near Kersey, or 7 miles southeast of Greeley, moving southeast at 30 mph. HAZARD...Snow and blowing snow. Wind gusts up to 40 mph. SOURCE...Radar and webcams. IMPACT...Dangerous life-threatening travel. * This includes Interstate 76 between mile markers 32 and 69. Locations impacted include... Greeley, Evans, Fort Lupton, Eaton, Platteville, Hudson, LaSalle, Kersey, Keenesburg, Gilcrest, Wiggins, Galeton, Gill, Weldona, Jackson Reservoir, Barnesville, Orchard, Prospect Valley, Riverside Reservoir and Milton Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Reduce your speed and turn on headlights! During snow squalls, the visibility may suddenly drop to near zero in whiteout conditions. && LAT...LON 4010 10491 4063 10468 4050 10383 4001 10416 TIME...MOT...LOC 1542Z 296DEG 28KT 4036 10462 $$ MEIER
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 24, 4:35 AM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Feb 24, 4:35 AM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 435 AM MST Mon Feb 24 2020 .SHORT TERM...(Today and tonight) Issued at 324 AM MST Mon Feb 24 2020 An upper level trough will move across the area today, with favorable mid level ascent and decent lapse rates, through midday. Although moisture is somewhat lacking, with this feature, there should be a good shot of snow in the mtns thru midday, but may decrease in the aftn. Across the plains, there will be enough instability, for at least a slight chc of snow showers, late this morning into the aftn hours. Meanwhile, the flow aloft will be increasing across the area as well. This will lead to gusty winds over the higher terrain, with areas of blowing snow, over the higher mtn passes. At lower elevations, as the upper level trough moves across, rather stg subisdence will develop behind it. Thus expect good mixing to occur by midday with gusty winds. Wouldn't be surprised, to see a 3 hour window this aftn, where winds will briefly meet high wind criteria, in some areas, especially closer to the WY border. Thus, may eventually need a short fused high wind warning, at some point this aftn. Meanwhile, gusty winds over Park county may lead to poor visibilities, especially along the normal trouble spots, along highway 285. As for highs, will keep readings mainly in the upper 30s to mid 40s across nern CO. For tonight, a strong upper low will develop from western Nebraska into central Kansas. This will allow for northwest flow aloft over the area. Cross-sections show favorable orographics in the mtns with decent lapse rates. There is some question as to how deep the moisture will be, however, should see periods of orographic driven snow in those areas favored by northwest flow. Winds will continue gusty over the higher mtn passes as well. Across the plains, the winds should decrease in the early evening hours. Overnight, a secondary shot of colder air will move across nern CO, with winds increasing again after midnight. In addition, there will be some mid level ascent late tonight, with an increase in moisture. Thus will mention a chc of light snow across the far northeast plains for late tonight. .LONG TERM...(Tuesday through Sunday) Issued at 432 AM MST Mon Feb 24 2020 Models now show the closed upper circulation closer to the CWA at 12Z Tuesday than they indicated yesterday at this time. Most of the models put the 500 mb closed low over southwestern nebraska at 12z Tuesday morning. The feature moves slowly east-southeastward through the day Tuesday with weak northwesterly flow aloft early becoming due northerly and increasing through the day. There is a 100 knot, due northerly jet maximum, to move eastward across the CWA Tuesday night. Northwesterly flow aloft is progged on Wednesday and Wednesday night. It increases into the 75-90 knot range by 12Z Thursday morning. The QG Omega fields have fairly strong subsidence over the CWA on Tuesday, decreasing a bit Tuesday night. Weaker downward vertical velocity is in place Wednesday and Wednesday night. The low level pressure and winds fields show a cold front to move across the CWA Tuesday morning. Models now show the boundary layer winds on Tuesday to be from 340-360 in direction. Speeds are pretty brisk. They become just east of due northerly in the evening Tuesday, then go to normal drainage patterns from 06Z-09Z from west to east Wednesday morning. More normal diurnal patterns are expected Wednesday and Wednesday night. For moisture on Tuesday, cross sections show it to be pretty deep, nearly up to 400 mb for most of the CWA well into the afternoon. There is some lingering low level moisture here an there Tuesday night but it decreases significantly during the evening. Wednesday is pretty dry early, then there is mid and upper level moisture on the increase. By late afternoon and Wednesday night, there is better moisture, especially in the mountains. Will go with "chances" for pops in the high mountains. The QPF fields have limited measurable snowfall in the mountains on Tuesday and also over a good part of the plain. There isn't any snow progged over the lower foothills and immediate plains however. No pops for the plains Tuesday night through Wednesday night. For temperatures, Tuesday is cold with highs 4-7 C colder than today's expected readings. Wednesday warms up 4-8 C from Tuesday. For the later days, Thursday through Sunday, models have northwesterly flow aloft Thursday and Friday as an upper ridge approaches. The upper ridge is over Colorado Friday night and Saturday. There is pretty weak zonal flow in place Saturday night into Sunday. Later Sunday and Sunday night, the zonal flow becomes more southwesterly and it increases in speed. There is a very strong jet maximum progged just south of Colorado Sunday night and Monday. There is moisture enough for orographic mountain snowfall Thursday afternoon and night then again Sunday afternoon and night. Temperatures are near normal on Thursday and Friday, then above normals Saturday and Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 324 AM MST Mon Feb 24 2020 Drainage winds will continue early this morning. By 15z a disturbance will track across the area. At this point, believe lower levels are too dry to support precip, but could briefly see some virga with ceilings down to 7000 ft. Meanwhile, gusty northwest winds will develop as well, with sustained winds of 20 to 30 mph. Gusts from 40 to 50 mph are certainly possible thru the aftn hours as well. Winds should decrease by 01z and have a more northerly component. By 03z, will have winds become more westerly. Late tonight, a cold front will move into the area by 12z, with gusty north winds developing behind it, along with a slight chc of light snow. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 PM MST this evening for COZ037. Winter Weather Advisory until 9 AM MST Tuesday for COZ031-033- 034. && SHORT TERM...RPK LONG TERM...RJK AVIATION...RPK
Hazardous weather outlook, Feb 24, 5:03 AM MST, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 503 AM MST Mon Feb 24 2020 COZ030>051-251215- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 503 AM MST Mon Feb 24 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Periods of snow, along with gusty winds from 50 to 60 mph, will lead to hazardous driving conditions, in the mountains, today and tonight. The worst conditions will be over the higher mountains passes. Meanwhile, over South Park, blowing snow along Highway 285, may lead to poor visibilities at times, as winds gust to 50 mph. Across the plains, very windy conditions will occur late this morning and afternoon. Northwest winds will gust up to 50 mph at times. Along I-25, from Wellington to the Wyoming border, gusts up to 60 mph may occur with dangerous crosswinds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow will be likely in the mountains on Tuesday while there will be a chance of snow over the plains. Fairly strong northerly winds are expected over the plains Tuesday and Tuesday evening. There will be another chance of snow in the mountains Thursday afternoon and night and again on Sunday afternoon and night. The plains will be dry after Tuesday. Temperatures will warm to above seasonal normals Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:42 AM MST | Winter Weather Advisory | BOU | Boulder, Clear Creek, Elbert, Gilpin, Grand, Jackson and 9 more | 37 hr |
| Feb 24, 7:58 AM MST | Snow Squall Warning | BOU | Larimer, Weld | 47 min |
| Feb 24, 8:12 AM MST | Snow Squall Warning | BOU | Clear Creek, Gilpin, Grand, Park, Summit | 63 min |
Nearby
Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.